Alert archive / Louisiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 243, NWS Lake Charles, LA

August 15, 2024Acadia Parish, Lafayette Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 15, 2024, 6:57 PM CDT for Acadia Parish, Lafayette Parish, Louisiana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2024, 6:57 PM CDT (23:57 UTC)
Expired
Aug 15, 2024, 7:14 PM CDT
In force
17 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Acadia Parish, LA, Lafayette Parish, LA

The radar

The Lake Charles radar (KLCH), 95 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 12.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2760 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:34 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 15, 6:34 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
634 PM CDT Thu Aug 15 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 326 PM CDT Thu Aug 15 2024

The heat is on this afternoon with max heat index readings from
reliable observation sites ranging from 104F to 112F. With max
heating, a few showers and storms are developing near the sea
breeze along the coast and along the Atchafalaya Basin convergence
zone. This is where the activity for the remainder of the
afternoon will be possible, then slowly diminishing after sunset.
With the activity developing during max heating, a few strong
cells will be possible with gusty winds, heavy rain, and frequent
cloud to ground lightning.

For Friday and Saturday, the upper level ridge will retrograde
some to the west opening up a weakness aloft where a short wave
dropping down from the Northern Plains will be able to move into.
However, it does not look like the short wave will be strong
enough to push a surface frontal boundary down into the forecast
area.

Still, with the weakness developing aloft, plenty of Gulf
moisture, and daytime heating, a better dose of scattered showers
and thunderstorms should be able to develop, especially during max
heating times, and over eastern portions of the forecast area,
where the weakness aloft will be best.

Will hold on to another heat advisory on Friday despite the
increase in rain chances, as most of the convection is expected to
develop during max heating late in the day, allowing afternoon
heat index readings again to reach in the 104F to 112F range.

On Saturday, again timing of the convection will dictate the need
of a heat advisory or not. At the moment, the convention wisdom is
that convection will again be late in the day, allowing heat
advisory conditions to be met.

Rua

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 326 PM CDT Thu Aug 15 2024

The upper level ridge is expected to regain control across the
forecast area on Sunday. This will limit any convection and rain
chances. Instead, very hot and humid conditions can be expected,
with even an uptick in the heat index readings as higher low level
moisture and dew point air will pool ahead of a stalled frontal
boundary just north of the forecast area. Therefore, there is some
potential that an excessive heat warning may be needed during the
afternoon hours on Sunday.

Ridging aloft is expected to hold from early to mid next week.
This again will limit any rain chances. As for any heat hazards,
that will depend on the stalled frontal boundary to the north and
if it can get a push through the forecast area early next week.
The deterministic values from the NBM show some lower dew point
air by Monday for northern sections, then the entire forecast area
on Tuesday that would drop max heat index readings below any
advisory criteria. However, this forecast is of a low confidence
as the lower afternoon dew point readings and lower night time
lows are on the bottom end of ensemble whisker plots.

Rua

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Thu Aug 15 2024

Other than some scattered convection near the Acadiana terminals,
along with a band of storms to the east moving into S LA, most of
the area should see gradual dissipation of afternoon CU/TCU as
heating wanes the next few hours. Convection near LFT/ARA could
persist for an hour or two past sunset this evening, and will keep
an eye on any potential impacts to these terminals and amend
accordingly. Otherwise, anticipate VFR conditions will prevail
through the period, with light and variable winds overnight
becoming southwesterly less than 10 KT during the day Friday.
Afternoon storms will again be possible, with the better chances
near the Acadiana terminals.

24

&&

.MARINE...
Issued at 326 PM CDT Thu Aug 15 2024

A weak surface high pressure system will remain across the northern
Gulf of Mexico through the weekend. This will keep mainly light
onshore winds and low seas in the forecast.

The upper level ridge will break down briefly on Friday into
Saturday, and this may allow for slightly higher shower and
thunderstorm activity over the coastal waters, especially east of
Intracoastal City. The better chance for showers and thunderstorms
over the outer waters will be during the night and early morning,
and over the near shore waters during the afternoon into early
evening hours.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  75  99  75  98 /  10  30   0  20
LCH  79  95  78  95 /  10  50  10  40
LFT  80  97  80  98 /  20  60  10  40
BPT  78  96  78  97 /   0  30   0  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 8 PM CDT this evening for LAZ027>033-044-045-
     055-073-074-141>143-152>154-241>243-252>254.

     Heat Advisory from 11 AM to 8 PM CDT Friday for LAZ027>033-044-
     045-055-073-074-141>143-152>154-241>243-252>254.

TX...Heat Advisory until 8 PM CDT this evening for TXZ180-201-259>262-
     515-516-615-616.

     Heat Advisory from 11 AM to 8 PM CDT Friday for TXZ180-201-
     259>262-515-516-615-616.

GM...None.
&&

SHORT TERM...07
LONG TERM....07
AVIATION...24

In the hours before

Special weather statement, Aug 15, 6:23 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
623 PM CDT Thu Aug 15 2024

LAZ033-044-143-152345-
Lafayette LA-Northern Acadia LA-St. Landry LA-
623 PM CDT Thu Aug 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LAFAYETTE...
NORTHEASTERN ACADIA AND SOUTH CENTRAL ST. LANDRY PARISHES THROUGH 645
PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cankton, or near Church Point. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Opelousas, Scott, Carencro, Church Point, Sunset, Grand Coteau,
Cankton, Lawtell, Branch, and Mire.

This includes Interstate 49 between mile markers 6 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3044 9200 3027 9206 3031 9231 3056 9219
TIME...MOT...LOC 2322Z 112DEG 4KT 3039 9212

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Calhoun

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:06 PM CDTHeat AdvisoryLCHAcadia, Allen, Avoyelles, Beauregard, Calcasieu, Cameron and 10 more30 hr
Aug 15, 6:12 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary47 min
Aug 15, 6:23 PM CDTSpecial Weather StatementLCHSaint Landry22 min
Aug 15, 6:27 PM CDTSevere Thunderstorm WarningLCHAcadia, Saint Landry33 min
Aug 15, 6:58 PM CDTSpecial Weather StatementLCHSt. Mary47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.